PORTLAND, Ore. (KOIN) — An Illinois-based maker of dog and cat food is voluntarily recalling one of its products that may have been contaminated with pentobarbital, a drug commonly used to put animals to sleep.
A dog in Washougal died after eating Evanger’s Hunk of Beef, which a company official said was made in June 2016 and purchased at a Washougal pet store.
“It really has been a terrible experience, I can’t even put it into words how bad it’s been,” dog owner Nikki Mael said. “I gave that to them just as a little treat and within 15 minutes they were walking around like they were drunk, they couldn’t walk.”
Mael said she took her 4 pugs to the Columbia River Veterinary specialists in Vancouver after feeding all of them Evanger’s Hunk of Beef.
“They were all put into the ICU and the vet did not think any of them would make it,” Mael said.
Unfortunately, one of her pugs, Talula, passed away.
Becky Skover, one of the veterinarians that treated Mael’s dogs, said it was a complication from the drug that killed 12-year-old Talula.
“Unfortunately, it died from complications, not necessarily the toxins itself, but complications just like when people overdose on a certain kind of drug… they can vomit and inhale and die from that,” Skover said.
Officials with Evanger’s Hunk of Beef said the entire lot was distributed in Washington state and nowhere else in the country. But it was also sold online in California, Minnesota, Illinois, Indiana, Michigan, Wisconsin, Ohio, Pennsylvania, New York, Massachusetts, Maryland, South Carolina, Georgia and Florida.
On its website, Evanger’s said Hunk of Beef is their top seller and, the company has “never had a recall” in its 81-year history. They’re also fully funding the Mael’s veterinarian bills and will make a donation to a local shelter in Talula’s honor.
The FDA reported: “To date, it has been reported that five dogs became ill and 1 of the 5 dogs passed away after consuming the product with lot #: 1816E06HB13.”
“Pentobarbital can affect animals that ingest it,” DogFoodAdvisor said, “and possibly cause side effects such as drowsiness, dizziness, excitement, loss of balance or nausea — or in extreme cases, death.”